Alert archive / New York / Wind Advisories in 2018

Wind Advisory 4, NWS Burlington, VT

May 2, 2018Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at May 2, 2018, 3:15 AM EDT for Franklin County, St. Lawrence County, New York. It took effect at May 2, 2018, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 2, 2018, 3:15 AM EDT (07:15 UTC)
In effect from
May 2, 2018, 2:00 PM EDT
Expired
May 2, 2018, 7:37 PM EDT
In force
6 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS71 KBTV 020715
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
315 AM EDT Wed May 2 2018

NYZ026-027-029-030-087-022100-
/O.NEW.KBTV.WI.Y.0004.180502T1800Z-180503T0000Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Ogdensburg, Potsdam, and Gouverneur
315 AM EDT Wed May 2 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 8 PM EDT
this evening.

* Locations...The Saint Lawrence Valley and northern slopes of the
  Adirondack Mountains in New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 15 to 25 mph with gusts up to 50 mph.

* Timing...This afternoon through early evening.

* Impacts...Scattered limb and tree damage with isolated to
  scattered power outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$

JMG
2 follow-up statements
369 
WWUS71 KBTV 021927
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
327 PM EDT Wed May 2 2018

NYZ026-027-029-030-087-030000-
/O.CON.KBTV.WI.Y.0004.000000T0000Z-180503T0000Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Ogdensburg, Potsdam, and Gouverneur
327 PM EDT Wed May 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Burlington continues the Wind
Advisory, until 8 PM EDT this evening.

* Locations...The Saint Lawrence Valley and northern slopes of 
  the Adirondack Mountains in New York.

* Hazards...Strong and gusty winds.

* Winds...Southwest 20 to 25 mph with gusts up to 45 mph.

* Timing...Wind gusts up to 45 mph are expected through late this
  afternoon, and will gradually diminish through the evening hours.

* Impacts...Scattered limb and tree damage with isolated power 
  outages possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Please stay tuned to NOAA Weather Radio, your local media, or go
to www.weather.gov/Burlington for further updates on this weather
situation.

&&

$$
037 
WWUS71 KBTV 022337
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
737 PM EDT Wed May 2 2018

NYZ026-027-029-030-087-030045-
/O.CAN.KBTV.WI.Y.0004.000000T0000Z-180503T0000Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Ogdensburg, Potsdam, and Gouverneur
737 PM EDT Wed May 2 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory for the Saint Lawrence Valley and northern slopes of the
Adirondack Mountains in New York.

The strongest winds across the advisory area have ended. Winds 
will continue to gust up to about 30 mph till about 10 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at May 2, 1:36 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 2, 1:36 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
136 AM EDT Wed May 2 2018

.SYNOPSIS...
High pressure will build into the region through Wednesday
with a return of mainly fair weather and much warmer
temperatures. The dry weather will be short lived as rounds of
showers and a few thunderstorms return to the region for
Wednesday night into Friday before mainly fair weather returns
for the upcoming weekend.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
As of 739 PM EDT Tuesday...Shortwave ridging is gradually
building into northern New York and Vermont from the eastern
Great Lakes region. In the interim, westerly flow and WAA in
850-700mb layer is still resulting in considerable cloudiness
this evening with mid-deck (8-10kft cloud bases) yielding a few
light rain showers. Based on GOES-16 and NWP trends, appears
we'll become mostly clear from west to east during the overnight
hours. Slowly departing mid-level clouds and continued S-SSW
winds at 6-10mph overnight will keep temperatures relatively
mild overnight, with lows generally in the upper 40s to mid 50s.
A few mid 40s are expected in the normally cooler spots within
the nrn Adirondacks and far ern/nern VT.

Much of Wednesday looks dry at this point in time. However,
there will be a slight chance of showers or an isold tstm late
in the day, especially along the international border with a
modest shortwave trough shifting ewd across srn Quebec. Modest
instability present (SBCAPE 500-1000 J/KG) suggests a tstm will
be possible.

Skies look to be partly to mostly sunny and it will be very
mild as H8 temps rise to +12 to +14 C. Highs on Wednesday will
be in the upper 70s to lower 80s (close to 20 degrees above
normal for early May at BTV).

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Tuesday...Unsettled weather is in store for
Wednesday night through Friday as there is a chance of
thunderstorms each period along with increasing chance for
showers. Showalter values lower to near zero with MLMUCapes
rising to 500 to 1000 J/KG by Thursday afternoon. Not only will
it be unsettled, but some locally heavy rainfall will be
possible as well especially during thunderstorms Thursday
afternoon. Lows Wednesday night will be in the 50s to lower 60s
with highs on Thursday in the mid 60s to around 80. Lows
Thursday night will be in the upper 40s to upper 50s with highs
on Friday in the upper 50s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Current indications are that the long term will be characterized by
mean broad low-amplitude troughing. There may be a few chances for
light precipitation, and temperatures look to average around normal.

Model consensus supports a drier airmass taking hold Friday night
into Saturday in the wake of a frontal passage, leading to
diminishing precipitation chances with time as the moister air is
shunted to the south. A dry forecast is favored for Saturday. Poor
model consensus for high temperatures Saturday, with the ECMX MOS
around 10F lower than the GFSX MOS. The forecast leans toward a
blend of the two. It remains to be seen whether low-amplitude
disturbances could generate more light precipitation chances Sunday
into early next week, or whether high pressure can make enough
inroads from the west to keep things dry. The potential for any
widespread precipitation event in this period is low at present.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...VFR expected over the next 24 hours
though wind shear/gusty winds will be a concern. SKC to give way
to scattered mid to high clouds in the 12-18Z time frame onward,
mainly above 080 AGL. These clouds will trend more BKN in
nature toward 00Z. Main issue will be west/southwesterly wind
shear in the 30-40 kt range through 12Z at most terminals, then
strong and gusty southwest surface flow at KSLK/KMSS terminals
this afternoon through early evening. Gusts in the 35-45 kt
range appear reasonable from 18-00Z at these terminals as strong
low level jet surges into the area. Outside a stray sprinkle or
very light shower at northern terminals toward the end of the
TAF cycle, no precipitation is expected.

Outlook...

Thursday: Mainly VFR, with local MVFR possible. Occasional SHRA,
Chance TSRA.
Thursday Night: Mainly VFR, with local IFR possible. Likely SHRA,
Chance TSRA.
Friday: Mainly MVFR, with local VFR possible. Occasional SHRA,
Chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...NWS ALY
NEAR TERM...Banacos
SHORT TERM...Clay/NWS ALY
LONG TERM...Clay/NWS ALY
AVIATION...JMG

Nearby

Wind Advisories in New York, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.